Alert archive / North Carolina / Special Weather Statements in 2019
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 1, 2019, 4:21 PM EDT for Brunswick County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 1, 2019, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 15 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
491
WWUS82 KILM 012021
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
421 PM EDT Thu Aug 1 2019
NCZ109-012100-
Inland Brunswick NC-
421 PM EDT Thu Aug 1 2019
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORM IN WEST CENTRAL
BRUNSWICK COUNTY UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Makatoka, or 10 miles north of Shallotte, moving northwest at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Makatoka, Exum, Freeland, Honey Island and Ash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 7843 3406 7856 3409 7856 3410 7855
3412 7855 3413 7854 3415 7854 3417 7851
3417 7850 3416 7848 3414 7842 3419 7837
3420 7837 3413 7829
TIME...MOT...LOC 2020Z 130DEG 7KT 3411 7843
$$
MCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:44 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 11:44 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1144 AM EDT Thu Aug 1 2019
.SYNOPSIS...
Scattered showers and storms are expected through Saturday as a
wave of low pressure aloft move across the Carolinas. Storms
will be most numerous in afternoon and evenings with
temperatures near normal for early August.
&&
.UPDATE...
Changes at this time will be minimal. Will still call for only
isolated convection but will target inland NC counties a little more
heavily per latest WRF.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 315 AM Thursday...Upper level ridges remain parked across New
Mexico and Bermuda while in between a trough extends from the Great
Lakes into the Gulf of Mexico. The upper trough is now close enough
to the Carolinas that the subsidence inversion (with its mid-level
cap and very dry air aloft) has retreated offshore. Precipitable
water values have recovered to around 1.8 inches.
Today's seabreeze should be able to ignite scattered showers or
storms which will propagate westward along outflow boundaries.
Several of the high-res convection-allowing models look reasonable
including the HRRR and WRF-ARW. PoPs are generally 20-40 percent
today, lowest at the beaches due to the earlier seabreeze passage.
MOS guidance continues to excel with temperatures and a blend today
gives upper 80s at the beaches and lower to middle 90s inland.
An isolated shower or storm could still pop up overnight in the
moist southwest flow aloft. Models show multiple weak vorticity
centers across the area but these are likely due to daytime
convection and not forecastable. Much better chances for convection
should develop on Friday, especially along and west of I-95 where
I've maintained PoPs in the 50-70 percent range. I've actually
reduced PoPs to 30-40 percent along the coast as low level winds
backing to the southeast during the day should reduce instability
and lead to divergent surface flow. Assuming we still have some
morning sunshine ahead of the storms, Friday's highs should reach 90
inland and upper 80s near the coast.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 AM Thursday...Likely pops will continue into Friday night as a
fairly strong mid level trough is in place which will allow a front
to make at least a brief push toward the coast. Seems there may be a
lull or pop minimum Saturday but the latest ECMWF is quite damp
especially late so decent pops remain for Saturday. No changes to
the temperature forecast.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...Unsettled conditions continue for the
extended period at least through the first part as there are
signs mid level ridging may push in from the west late. This
will diminish shower and thunderstorm chances which is the
current trend of the forecast. However pops are above
climatology Sunday through Tuesday. Temperatures near
climatology.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Moisture should be enough to kick off some
isolated/scattered convection starting around TAFissuance. Main
focus will be along the resultant and the thermal trough. Some
storms may run into the evening hours, particularly inland. A mid
cloud ceiling possible on Friday with a better chance for
convection, albeit after the TAF time period.
Extended Outlook...Primarily afternoon showers and thunderstorms
are possible with short-lived MVFR/IFR conditions. Some MVFR
conditions are also possible with BR/low stratus each morning.
&&
.MARINE...
As of 315 AM Thursday...Light winds should continue across the
Carolina coastal waters over the coming 36 hours. High pressure well
offshore and a weak tropical wave moving through the Bahamas today
and approaching the Florida east coast tomorrow should maintain a
generally south to southeasterly wind. The afternoon seabreeze and
early-morning landbreeze will further adjust nearshore wind speeds
and directions, but it appears winds should remain 12 knots or less
through Friday. Seas will continue to run around 2 feet mainly in an
8-second southeast swell.
Models suggest shower and thunderstorm activity should remain inland
today. The better potential for scattered convection should be
Friday as steering flow becomes southeasterly and Gulf Stream
showers have a better chance of getting pushed across the coastal
waters.
Summer time pattern in place outside of what is expected to
be an unsettled period with south to occasionally southeast winds. A
stalled front may attempt to move south from time to time but more
likely a few hours of westerly flow in the wake of convection will
offer the only wind shift. Speeds hover in the lower end of a 10-15
knot range. Significant seas will be 2-4 feet.
&&
.TIDES/COASTAL FLOODING...
As of 315 AM Thursday...Large tidal ranges associated with the New
Moon should produce another round of minor coastal flooding at the
beaches this evening. High tide is around 8:30 pm. Minor flooding
should also occur along the Cape Fear River affecting downtown
Wilmington around the 11:00 pm high tide. There is no local
meteorological component to this flooding -- this is just the
astronomical tide coupled with the long-term ocean level anomaly
that has averaged around +0.75 feet from tide charts this year.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
SCZ054-056.
NC...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
NCZ106-108-110.
Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
Friday for NCZ107.
MARINE...None.
&&
SYNOPSIS...SHK
UPDATE...MBB
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
TIDES/COASTAL FLOODING...TRAHazardous weather outlook, Aug 1, 3:54 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 354 AM EDT Thu Aug 1 2019 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-020800- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 354 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-020800- Inland New Hanover- 354 AM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding should occur during high tides Friday night and Saturday night along the lower Cape Fear River at downtown Wilmington. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-020800- Coastal Brunswick- 354 AM EDT Thu Aug 1 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding could occur at the beaches during high tides Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-020800- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 354 AM EDT Thu Aug 1 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding could occur at the beaches during high tides Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-020800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 354 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, Aug 1, 3:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
348 PM EDT Thu Aug 1 2019
NCZ105-012030-
Inland Pender NC-
348 PM EDT Thu Aug 1 2019
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORM IN NORTHEASTERN
PENDER COUNTY UNTIL 430 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 14 miles west of New River Station, moving southwest
at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Maple Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3447 7772 3467 7789 3472 7774 3472 7768
3470 7767 3455 7760
TIME...MOT...LOC 1948Z 059DEG 10KT 3464 7768
MCKSpecial weather statement, Aug 1, 4:12 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Wilmington NC 412 PM EDT Thu Aug 1 2019 NCZ105-012100- Inland Pender NC- 412 PM EDT Thu Aug 1 2019 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORM IN CENTRAL PENDER COUNTY UNTIL 500 PM EDT... At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over Ashton, or near Burgaw. This storm was nearly stationary. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Interstate 40, Burgaw, Rocky Point, Ashton, St. Helena and Pender Memorial Hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3456 7780 3446 7779 3441 7790 3458 7795 TIME...MOT...LOC 2011Z 083DEG 4KT 3451 7788 MCK
Special weather statement, Aug 1, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
421 PM EDT Thu Aug 1 2019
NCZ109-012100-
Inland Brunswick NC-
421 PM EDT Thu Aug 1 2019
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORM IN WEST CENTRAL
BRUNSWICK COUNTY UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Makatoka, or 10 miles north of Shallotte, moving northwest at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Makatoka, Exum, Freeland, Honey Island and Ash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 7843 3406 7856 3409 7856 3410 7855
3412 7855 3413 7854 3415 7854 3417 7851
3417 7850 3416 7848 3414 7842 3419 7837
3420 7837 3413 7829
TIME...MOT...LOC 2020Z 130DEG 7KT 3411 7843
MCKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:19 AM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 22 hr |
| Aug 1, 3:48 PM EDT | Special Weather Statement | ILM | Pender | 42 min |
| Aug 1, 4:12 PM EDT | Special Weather Statement | ILM | Pender | 48 min |
| Aug 1, 4:56 PM EDT | Special Weather Statement | ILM | Pender | 49 min |
| Aug 1, 7:36 PM EDT | Special Weather Statement | ILM | Darlington | 54 min |
| Aug 1, 7:57 PM EDT | Special Weather Statement | ILM | Dillon | 48 min |
Nearby
Special Weather Statements in North Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.